Kansas, 2005

Damaging Wind in Kansas, June 28, 2005

June 28, 2005 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 7:50 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 7:50 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT TUE JUN 28 2005

.UPDATE...A STRONG SHORTWAVE TROF AT MID AND UPPER LEVELS WILL BE
LIFTING OUT OF NEW MEXICO AND CROSSING THE HIGH PLAINS OVER THE NEXT
FEW HOURS. THERE IS SOME SEMBLANCE OF A BAROCLINIC LEAF CLOUD IN
WATER VAPOR IMAGERY EXTENDING FROM NEAR ALBUQUERQUE TO WEST CENTRAL
KANSAS. GREATEST SYNOPTIC SCALE LIFT IS NORTH OF THIS FEATURE IN THE
REGION OF STRONG HEIGHT FALLS OVER NORTHEAST COLORADO. HOWEVER...THE
AREA HAS REMAINED STRONGLY CAPPED...DESPITE THE PRESENCE OF MOIST
UPSLOPE FLOW ALONG AND NORTH OF AN OUTFLOW BOUNDARY IN YUMA COUNTY.
AS OTHER OUTFLOW BOUNDARIES MOVE OFF THE FRONT RANGE DURING THE TIME
OF MAXIMUM SYNOPTIC SCALE LIFT...A FEW THUNDERSTORMS MAY INITIATE IN
YUMA COUNTY AND MOVE EAST TO NORTHEAST...SO A CONDITIONAL
PROBABILITY FOR SEVERE WEATHER STILL REMAINS FROM YUMA COUNTY INTO
SOUTHWEST NEBRASKA.

ELSEWHERE...A TROF AXIS COINCIDING WITH THE EDGE OF DEEPER GULF
MOISTURE HAS FOCUSED THUNDERSTORM DEVELOPMENT OVER WEST CENTRAL AND
SOUTHWEST KANSAS FROM WICHITA COUNTY SOUTHWARD. THE TROF EXTENDS
INTO GOVE AND GRAHAM COUNTIES...WHERE THE BEST CHANCE FOR ISOLATED
THUNDERSTORMS EXISTS FOR THE NEXT FEW HOURS. FARTHER NORTH IN THE
INTERSTATE 70 CORRIDOR THERE WILL BE LITTLE HELP TO GET ANY
THUNDERSTORMS GOING ASIDE FROM THE UPPER LEVEL WAVE. GIVEN THE
STRENGTH OF THE WAVE...WILL GO AHEAD AND KEEP SLIGHT CHANCE POPS
GOING UNTIL MIDNIGHT.  WILL NOT ISSUE A ZONE UPDATE AT THIS
TIME...BUT SHOULD BE ABLE TO REMOVE POPS BEFORE MIDNIGHT MDT...AS
THE UPPER WAVE EXITS THE REGION.

BURKE

&&

.PREV DISCUSSION...
153 PM MDT TUE JUN 28 2005
DRY LINE IS CURRENTLY PUSHING EAST ACROSS THE
WESTERN THIRD OF THE FORECAST AREA. THE AIR MASS HAS BECOME UNSTABLE
EAST OF THE FEATURE...BUT IT ALSO REMAINS CAPPED. CONVECTIVE
INHIBITION IS OVER 150 J/KG OVER THE EASTERN PART OF AREA...AND GOES
SOUNDINGS IMPLY EVEN HIGHER CIN THAN THAT. A FEW STORMS HAVE
DEVELOPED OVER FAR SOUTHEAST COLORADO/SOUTHWEST KANSAS WHERE CAP IS
WEAKER AND A 700 MB THETA/E RIDGE EXISTS.

WATER VAPOR SHOWS DECENT MOISTURE MOVING INTO CENTRAL COLORADO.
GFS/NAM ALSO INDICATE A SHORT/WAVE TROUGH MOVING THROUGH THE AREA
DURING THE EVENING. SO...EVEN WITH THE CAP IN PLACE...THERE IS
ENOUGH GOING FOR A SLIGHT CHANCE OF STORMS DURING THE EVENING ALMOST
ANYWHERE IN THE FORECAST AREA. THE BEST LOCATIONS WILL BE ACROSS
EASTERN COLORADO DUE WEAKER CAP AND SHORT/WAVE...AND OVER THE
SOUTHEAST PART OF AREA WHERE POSITIVE THETA/E ADVECTION WILL OCCUR.

WEAK COLD FRONT WILL MOVE THROUGH THE NORTHERN HALF OF FORECAST AREA
WEDNESDAY AFTERNOON. LOW LEVEL MOISTURE WILL POOL ALONG THE FRONT
DURING THE AFTERNOON...AND MID LEVEL TEMPERATURES WILL BE COOLER.
WITH A LESSER CAP...STORMS SHOULD DEVELOP MAINLY IN THE EASTERN AND
SOUTHERN PARTS OF AREA. WEAK UPSLOPE FLOW WILL ALSO SUPPORT SOME
STORMS BEHIND THE FRONT. TEMPERATURES...OF COURSE...WILL BE
DEPENDENT ON FRONTAL POSITION...BUT TEMPERATURES WILL BE ABOUT 5-10
DEGREES COOLER NORTH OF INTERSTATE 70.

RETURN FLOW WILL DEVELOP THURSDAY BRINGING SLIGHTLY HIGHER SURFACE
DEW POINTS. THE AIR MASS WILL BECOME UNSTABLE ENOUGH FOR A SLIGHT
CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING.

WEAK ZONAL FLOW DEVELOPS IN THE 4-7 DAY PERIOD. WEAK SHORT/WAVE
TROUGHS WILL MOVE IN THE FLOW AT VARIOUS TIMES...BUT NOTHING APPEARS
SIGNIFICANT ENOUGH TO MENTION STORMS AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MENTZER
Hazardous weather outlook, Jun 28, 9:19 AM MST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT TUE JUN 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1019 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 3 PM MDT (4 PM CDT) ALONG
AND WEST OF A LINE FROM KIT CARSON COLORADO TO STRATTON NEBRASKA.
UPPER LEVEL ENERGY AND MOISTURE EJECTING OUT OF THE DESERT SOUTHWEST
WILL CROSS CENTRAL COLORADO BY MID AFTERNOON. WHILE THE ATMOSPHERE
WILL GENERALLY BE TOO WARM AND DRY ALOFT FOR THUNDERSTORM
DEVELOPMENT...THIS STRONG SYSTEM WILL BE ENOUGH TO CAUSE THUNDERSTORM
FORMATION ACROSS PORTIONS OF THE FRONT RANGE BY EARLY AFTERNOON.
THESE STORMS WILL MOVE FROM THE SOUTHWEST...AND THIS WILL ALLOW FOR
SOME STORMS TO ENTER THE AREA. SEVERE WEATHER DOES NOT APPEAR LIKELY.
HOWEVER...THE ATMOSPHERE WILL PROMOTE THE POSSIBILITY OF ISOLATED
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THESE STORMS MAY CONTINUE ON
THROUGH THE EARLY HOURS OF THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY
WITH AN APPROACHING COLD FRONT TO THE AREA. AT THIS TIME...IT APPEARS
THAT SEVERE WEATHER WILL BE POSSIBLE ON WEDNESDAY EAST OF A LINE FROM
MCCOOK NEBRASKA TO SHARON SPRINGS KANSAS.

ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE ON THURSDAY...WITH
WIDESPREAD SEVERE WEATHER NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JOHNSON

In the hours before

Special weather statement, Jun 28, 8:43 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
943 PM MDT TUE JUN 28 2005

COZ090-NEZ079-290410-
DUNDY-YUMA-
943 PM MDT TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM MDT...

SEVERE THUNDERSTORM WATCH NUMBER 528 REMAINS IN EFFECT UNTIL 11 PM
MDT FOR YUMA COUNTY COLORADO AND DUNDY COUNTY NEBRASKA.

NEZ080-081-290410-
HITCHCOCK-RED WILLOW-
1043 PM CDT TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 528 HAS BEEN CANCELLED FOR
HITCHCOCK AND RED WILLOW COUNTIES IN NEBRASKA.

BURKE
Special weather statement, Jun 28, 9:45 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT TUE JUN 28 2005

COZ090-NEZ079-290515-
DUNDY-YUMA-
1045 PM MDT TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR YUMA AND DUNDY
COUNTIES HAS BEEN CANCELLED. SOME THUNDERSTORMS WILL CONTINUE THROUGH
THE REST OF THE EVENING BUT THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

BULLER

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
June 28, 11:40 PM MST
Where
Graham County, 3 mi S of Hill City
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.317, -99.850

Tree branch down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457917.